The use of finasteride for treatment of alopecia in patients younger than 45 years is associated with increased risks of suicidality and psychological adverse events, a US study has found.
No association was seen for suicide attempts or completion, and the findings should not be taken as evidence of a causal relationship, said researchers in their paper published in JAMA Dermatology.
Investigators from Harvard Medical School used a WHO pharmacovigilance database of 3282 users of finasteride to conduct a disproportionality analysis methodology case-noncase study.
They found a disproportional signal of suicidality, depression, and anxiety associated with finasteride use for alopecia in patients younger than 45 years.
No such signal was seen in older patients, including those using finasteride for BPH, or for patients using minoxidil or dutasteride for alopecia.
The WHO database contained 356 reports of suicidality and 2926 reports of psychological adverse events in finasteride users. A significant disproportionality signal for suicidality (Reporting Odds Ratio, 1.63) and psychological adverse events (ROR, 4.33) in finasteride was identified.
In sensitivity analyses, younger patients (ROR, 3.47) and those with alopecia (ROR, 2.06) had significant disproportionality signals for increased suicidality.
The links to suicidality were stronger after 2012, which the authors said may be due to increased awareness and reporting of adverse events following widespread publicity about the side effects of finasteride.
They noted that reports of suicidality and psychological adverse events related to finasteride had led to use the term postfinasteride syndrome and the creation of advocacy groups such as the Post-Finasteride Syndrome Foundation.
A plausible biological mechanism existed linking the drug with depression and anxiety, they said, which may involve inhibition of the 5α-reductase enzyme to produce lower levels of the neurosteroid allopregnanolone, which has antidepressant and anxiolytic effects.
In a linked commentary Dr Roger Ho of the Department of Dermatology, New York University, said the findings should be seen as exploratory until confirmed by large-scale prospective studies designed specifically to evaluate these potential adverse events.
However in the meantime he said dermatologists should consider the potential signals of psychological risks with finasteride treatment in young patients, and conduct a full evaluation and a detailed, personalized risk-benefit assessment before each prescription.
“Importantly, in the age of patient-centered care and shared decision making, it is paramount to educate patients appropriately regarding what is known and not known about finasteride, so that patients can make the best and most informed decision regarding their care,” he advised.